Try it
Psychiatry · Mood disorders: relapse after ECT
Sample itemA man with severe melancholic depression recovers fully after a course of ECT. What is the best way to reduce his risk of early relapse?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Continue antidepressant medication after the course
Relapse after a successful ECT course is common, highest within the first six months, if no continuation treatment follows. Continuing antidepressants, sometimes with lithium, or continuation ECT is advised.
Option by option
A. Rely on supportive visits alone
Supportive visits alone are inadequate for a severe melancholic illness.
B. Stop all treatment since ECT is curative
ECT does not cure; stopping all treatment leaves a high relapse risk.
C. Continue antidepressant medication after the course (correct)
Correct. Continuation pharmacotherapy lowers relapse risk after an ECT response.
D. Repeat ECT weekly for life without medicines
Indefinite weekly ECT without medicines is not standard practice.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…